Bret A. Moore, PsyD, ABPP
Board-Certified Clinical Psychologist, San Antonio, TX
Dr. Moore has disclosed that he has no relevant financial or other interests in any commercial companies pertaining to this educational activity.
Subject: (Rector T et al, Am J Psychiatry, 2016; ahead of publication)
Short Description: In the summer of 2011, the Food and Drug Administration (FDA) reported that post-marketing surveillance showed that patients taking greater than 40 mg/day of citalopram were at greater risk of QT prolongation. The agency advised doctors not to prescribe doses higher than 40 mg/day, and no higher than 20 mg/day in the elderly. Shortly thereafter, the Department of Veterans Affairs (VA) alerted its providers to this warning. VA researchers recently published a study detailing the results of this warning on patients.
A search of the VA national electronic health records found that in August 2011, shortly after the FDA issued the warning, 35,848 patients had a prescription higher than 40 mg/day of citalopram, with an average dose of 64 mg/day. Although VA clinicians were not required to decrease doses after the warning, many did. Within six months of the warning, 60% of the high-dose patients had been prescribed doses of 40 mg/day or less. The researchers compared rates of hospitalizations and mortality in patients whose dose was decreased vs. those who continued on high-dose citalopram.
Hospitalization or death for any reason was 2.5 times greater in the reduced-dose group vs. the maintained-dose group. Depression-related hospitalizations were also higher in the reduced-dose group, as was self-injurious behavior. Interestingly, reducing the dose did not do anything obvious to prevent arrhythmia—there was no drop in hospitalization for cardiac arrhythmias. The researchers concluded that the FDA warning did more harm than good.
TCPR’s Take: If you have patients who are doing well on high-dose citalopram, don’t reduce the dose just based on the FDA warning. Instead, check an EKG, and if there is a prolonged QT interval, consult with a cardiologist to determine whether the risk of an arrhythmia is high enough to justify slashing the dose of an antidepressant. Judging by the results of this study, you may ultimately decide to stay the course.